Alert archive / Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 4, 2019, 4:48 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2019, 4:48 PM EDT (20:48 UTC)
- Expired
- May 4, 2019, 7:54 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, VA, City of Galax, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:00 PM EDT | FLOOD | 1 Ssw Hillsville, VA | LOW LYING SPOT IN THE 700 BLOCK OF WEST STUART DRIVE FLOODED. LOCATION IS ALONG CRANBERRY CREEK. THE ROAD IS STILL CLOSED. |
| May 4, 5:00 PM EDT | FLOOD | 1 W Hillsville, VA | LOW LYING SPOT IN THE 300 BLOCK OF WEST GRAYSON STREET FLOODED. LOCATION IS NEAR CRANBERRY CREEK. ROAD IS STILL CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
431 WGUS51 KRNK 042048 FFWRNK VAC035-077-640-050245- /O.NEW.KRNK.FF.W.0009.190504T2048Z-190505T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service BLACKSBURG VA 448 PM EDT Sat May 4 2019 The National Weather Service in BLACKSBURG has issued a * Flash Flood Warning for... Central Carroll County in southwestern Virginia... The City of Galax in southwestern Virginia... East central Grayson County in southwestern Virginia... * Until 1045 PM EDT * At 448 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two and a half inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Galax... Hillsville... Fries... Fancy Gap... and Dugspur. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3674 8105 3688 8059 3673 8048 3659 8094 $$ PW
2 follow-up statements
042 WGUS71 KRNK 042142 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 542 PM EDT Sat May 4 2019 VAC035-077-640-050245- /O.CON.KRNK.FF.W.0009.000000T0000Z-190505T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll VA-City of Galax VA-Grayson VA- 542 PM EDT Sat May 4 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR CENTRAL CARROLL AND EAST CENTRAL GRAYSON COUNTIES AND THE CITY OF GALAX... At 540 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Galax... Hillsville... Fries... Fancy Gap... and Dugspur. Additional rainfall amounts up to an inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3674 8105 3688 8059 3673 8048 3659 8094 $$ PW
333 WGUS71 KRNK 042354 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 754 PM EDT Sat May 4 2019 VAC035-077-640-050004- /O.CAN.KRNK.FF.W.0009.000000T0000Z-190505T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Carroll VA-City of Galax VA-Grayson VA- 754 PM EDT Sat May 4 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL CARROLL AND EAST CENTRAL GRAYSON COUNTIES AND THE CITY OF GALAX IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3674 8105 3688 8059 3673 8048 3659 8094 $$ PW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:58 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 4, 2:58 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 258 PM EDT Sat May 4 2019 .SYNOPSIS... A cold front will approach the region overnight and cross the region early Sunday morning. High pressure will work its way into the area by late Sunday afternoon and remain parked over the region through early Tuesday. A series of frontal boundaries will bring precipitation back to our forecast late Tuesday through the start of the next weekend. && .NEAR TERM /THROUGH SUNDAY/... As of 230 PM EDT Thursday... Showers and thunderstorms will both move into the region this evening, and develop over parts of the area the remainder of this afternoon. Instability and shear are notable enough for the region to be highlighted by the Storm Prediction Center for the potential for severe storms, with damaging winds the greatest threat, followed by a lesser threat of large hail. Additionally, locally heavy rain is possible for parts of the region, especially where multiple heavy rain producing showers or storms cross the same location in a short period time. The far western sections of the region are under a Flash Flood Watch from 5pm today through 5am Sunday as this area has already had some decent rains over the past two days. It will take less heavy rain to prompt flash flooding across this area because of these antecedent conditions. The precipitation is expected to transition over night from clusters of showers and storms, to more of a broader area of moderate to heavy rain. Fog is expected to develop and be across much of the region by daybreak Sunday. Some locally dense fog is also possible. Low temperatures tonight will again be on the mild side for this time of year. Anticipate mid to upper 50s across the mountains and lower 60s across the Piedmont. For Sunday, the cold front is expected to be exiting the southeast part of the area shortly after sunrise. However, it will make limited additional progress eastward thanks to a shortwave trough heading along the front. This feature will have the influence of maintaining a broad area of rain showers across primarily eastern parts of the area through at least mid-day. It will be at this point that the axis of the shortwave trough shifts east, and thus allows the cold front to shift closer to the coast. Showers will still across the area by the late afternoon, but be more isolated to scattered in coverage. Peak heating of the day and the proximity of the cold front will help with the development of some isolated afternoon thunderstorms across the southeast portions of the region. With the passage of the cold front, plenty of clouds and precipitation around the area, look for high temperatures a little cooler than those of today. Across the mountains highs will range from the mid to upper 60s with low to mid 70s across the Piedmont. Confidence in the above portion of the forecast is moderate to high. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 145 PM EDT Saturday... Sunday night through Tuesday night is expected to be rather uneventful as weak high pressure builds across the central Appalachians in the wake of the departing cold front. Will start Sunday evening with residual showers diminishing with the loss of daytime heating, and will then head into the overnight period on the dry side. Expect pockets of fog considering the wet soil conditions from rainfall on Sunday, however am not yet sure how dense the fog will become considering the light northerly/northeasterly winds may keep the dewpoints slightly separated from the air temperatures. For Monday, any shower and isolated thunderstorm activity will be driven almost exclusively by daytime heating and will be confined to the mid-afternoon through sunset timeframe. This activity will be disorganized in nature and should stick pretty close to the crest of the Blue Ridge. This will be followed with another night of localized fog and otherwise dry conditions. Tuesday will prove to be slightly more active as another cold front sinks southward from the Ohio River during the afternoon and evening. Given the stronger daytime heating, believe we will see somewhat greater coverage of showers and a few thunderstorms develop during early afternoon in the vicinity of the Blue Ridge, with some of this activity drifting east across the Piedmont during the evening. Can't rule out one or two storms becoming severe but, given the lack of dynamics, do not anticipate organized severe activity. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 345 PM EDT Friday... Latest run of the longer range models indicates good agreement that the cold front will sink southward across the Piedmont early Wednesday to at least the VA/NC state line as a strong upper level disturbance approaches from the west. Believe the combination of cool east/northeasterly windflow behind the front and areas of rain will strictly limit heating for the day, and have lowered high temperatures 4-6 degrees from the previous forecast. A lot of uncertainty remains in how this pattern will play out, so went on the conservative as to how much temperatures were lowered. Should this wedging pattern come to fruition as the models suggest, the forecast for Wednesday afternoon could easily be several degrees too warm still. At any rate, a warm front will lift northward across the region Wednesday night into Thursday afternoon, introducing the potential for locally heavy rain as the supporting upper level disturbance passes overhead. Passage of the front will allow winds to shift southwesterly, as well as for any rainfall to become more spotty and showery in nature. Increased sunshine during the afternoon will allow for warmer afternoon temperatures over those of Wednesday. Thursday night and Friday will bring the passage of a cold front, resulting in another round of locally heavy showers and thunderstorms. Westerly windflow in the wake of the cold front will bring drying conditions to the region. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 130 PM EST Saturday... Primarily VFR conditions exist across the region currently. Showers and thunderstorms will entering the region and also developing over the area starting by the late afternoon. These will spread from southwest to northeast across the region and grow in coverage as the night progresses. With this precipitation will come worsening flight conditions with most locations sub-VFR by the late evening. Poor flight conditions from the precipitation and fog will continue through the night, improving only slightly by late in the valid TAF forecast period ending at 18Z/2PM Sunday. Winds will generally be light and variable or light southwest until after sunrise Sunday. Sunday morning winds will shift northwest and increase to near 10kts on the backside of a departing cold front. Confidence in the above portion of the aviation forecast is moderate. EXTENDED AVIATION DISCUSSION... Sunday afternoon, while there will still be some scattered showers, and a few storms, across parts of the area, flight categories are expected to improve to VFR for most of the region. Primarily VFR conditions will exist Sunday through Tuesday as high pressure dominates our weather pattern. The exception will be the potential for some late night/early morning fog within the river and mountain valleys. The potential for sub-VFR conditions will increase Wednesday into Thursday as first a warm front lifts north through the region Wednesday, and then a cold front approaches our western flanks late in the day Thursday. Confidence in the extended portion of the aviation forecast is moderate to high. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Flash Flood Watch through late tonight for VAZ007-009. NC...None. WV...Flash Flood Watch through late tonight for WVZ042>044-507-508. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...NF LONG TERM...NF AVIATION...DS
Hazardous weather outlook, May 4, 12:54 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1254 PM EDT Sat May 4 2019 VAZ010>014-018>020-022>024-051700- Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge- 1254 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected today and tonight, diminishing Sunday. A few of these could become strong to severe, with the main hazards being quarter-sized hail, damaging wind gusts, and heavy rainfall leading to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-051700- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte- 1254 PM EDT Sat May 4 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous thunderstorms are expected today and tonight, diminishing Sunday. Some of these could become strong to severe, with the main hazards being quarter-sized or larger-sized hail, damaging wind gusts, and heavy rainfall leading to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. VAZ007-009-WVZ042>044-507-508-051700- Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1254 PM EDT Sat May 4 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Scattered to numerous thunderstorms are expected today and tonight, diminishing Sunday. A few of these could become strong to severe, with the main hazards being quarter-sized hail, damaging wind gusts, and heavy rainfall leading to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, May 4, 1:08 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT SAT MAY 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG LAUREL FORK 36.72N 80.52W
05/03/2019 CARROLL VA LAW ENFORCEMENT
UTILITY POLE BLOWN DOWN. TIME ESTIMATED FROM
RADAR.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:27 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 33 min |
| May 3, 8:48 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 42 min |
| May 3, 9:02 PM EDT | Special Weather Statement | RNK | Bland | 58 min |
| May 3, 9:58 PM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery | 62 min |
| May 3, 10:23 PM EDT | Special Weather Statement | RNK | Floyd, Montgomery, Pulaski, City of Radford | 37 min |
| May 3, 11:00 PM EDT | Special Weather Statement | RNK | Floyd, Franklin, Montgomery, City of Radford | 45 min |
| May 4, 12:33 PM EDT | Flash Flood Watch | RNK | Smyth, Tazewell | 16 hr |
| May 4, 4:24 PM EDT | Areal Flood Advisory | RNK | Carroll, City of Galax | 4 hr |
| May 4, 4:59 PM EDT | Special Weather Statement | RNK | Franklin | 61 min |
| May 4, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Henry, Patrick | 41 min |
| May 4, 6:51 PM EDT | Special Weather Statement | RNK | Pittsylvania | 54 min |
| May 4, 7:02 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 58 min |
Nearby
Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.